Campbell River is under an overdose advisory for the second week in a row.
Island Health is advising people of an increase in overdoses across the Island, and is urging people to be safe when using drugs. The increase is due to the toxic drug supply, according to a release from Island Health, and advisories have been issued for Victoria, Nanaimo, the Comox Valley and Campbell River.
“Island Health asks everyone to create safe space for respectful dialogue around substance use. People from all walks of life use drugs for different reasons. We are all human. We all experience differing traumas and having different coping strategies. We all need connection and compassion. Starting a conversation could save a life,” reads the release from Island Health. “If you or someone you know needs support, there is help.”
If you witness an overdose, call 9-1-1 immediately. Island Health also says to provide rescue breathing and to administer Naloxone.
Strategies for safer use include visiting the local Overdose Prevention Service, located at Unit 5, 1330 Dogwood Street in Campbell River. OPS staff will check drug supply. Other tips are to carry Naloxone and to have an overdose response plan, to do a test hit before the regular hit, and to avoid using drugs alone. If using alone, be close to help. Some sources of assistance are the LifeguardApp (www.lifeguarddh.com), or to contact the National Overdose Response Service at 1-888-688-6677. Finally, Island Health recommends using with a friend and staggering use so that the other person can respond in the case of an overdose.
Resources are available at IslandHealth.ca/StopOverdose.